Pharmacological and Parenteral Therapies

Flushing during a vancomycin infusion: first action

Question

Twenty minutes into an IV vancomycin infusion, a client develops flushing and itching across the face, neck and upper chest. Blood pressure is stable and breathing is unlabored. What is the nurse's first action?

  1. AIncrease the infusion rate so the dose finishes sooner.
  2. BDocument the flushing as an expected effect and keep the infusion running.
  3. CApply a cool compress and recheck the skin in an hour.
  4. DStop the infusion and notify the prescriber.
Show the answer and rationale

Correct answer: D

  1. A. Incorrect. These reactions come from giving the drug too fast. The label says to infuse vancomycin over no less than 60 minutes to avoid them, so a faster rate makes things worse.

  2. B. Incorrect. Flushing during the infusion is a reaction to act on, not a finding to chart while the drug keeps running.

  3. C. Incorrect. A compress treats the itch, not the cause. With the infusion still running, the reaction can go on and get worse.

  4. D. Correct. The label describes flushing of the upper body as a reaction to rapid infusion and says stopping the infusion usually ends these reactions promptly. The prescriber then decides how to continue.

Source: FDA-approved label: Vancomycin hydrochloride for injection, on DailyMed

More Pharmacological and Parenteral Therapies questions

Practice only. These questions are written by RemoteNurse and are not taken from the NCLEX or any other question bank. RemoteNurse is not affiliated with or endorsed by NCSBN, and practice here does not predict an exam result. Each rationale links the source it rests on.

Plan your NCLEX-RN preparation